North Dakota, 2007

Tornado and Hail in North Dakota, May 25, 2007

May 25, 2007 · NWS BIS · 7 events in 3 counties and zones

In the early afternoon of Friday May 25th, Severe Thunderstorm Watch 289 was issued in anticipation of severe thunderstorms developing along a cold front moving out of Wyoming and into the Dakotas. Several severe thunderstorm and tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of Friday May 25th, Severe Thunderstorm Watch 289 was issued in anticipation of severe thunderstorms developing along a cold front moving out of Wyoming and into the Dakotas. Several severe thunderstorm and tornado warnings were issued. Severe weather reports included a tornado, funnel clouds, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 1:00 PM MST, 44 minutes earlier.

Area forecast discussion, May 25, 1:00 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI MAY 25 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERN IS THE PRECIPITATION FOR TONIGHT. HAVE
GENERALLY FOLLOWED THE GFS FOR SATURDAY THROUGH MONDAY.

SATELLITE PICTURE SHOWS UPPER LOW IN SOUTH CENTRAL MONTANA WITH
ASSOCIATED SURFACE LOW AND FRONT IN WESTERN SOUTH DAKOTA. WARM
FRONTAL BOUNDARY EXTENDS EASTWARD THROUGH NORTHERN SOUTH DAKOTA.
THUNDERSTORMS DEVELOPING IN THE FAR SOUTHWEST AND SOUTH CENTRAL AT
THE PRESENT TIME WHERE SOME SUNSHINE DEVELOPED AFTER THIS MORNINGS
SHOWERS. BELIEVE THREAT OF SEVERE WILL BE LIMITED TO THE FAR SOUTH.
HOWEVER...EXPECT WIDESPREAD SHOWERS AND SOME THUNDER TONIGHT
SPREADING FROM WEST TO EAST. AN INCH OR SO OF QPF POSSIBLE. LOOKS
LIKE A SMALLER CHANCE FOR PRECIP ACROSS THE FAR NORTH. GFS CONTINUES
A CHANCE FOR A LITTLE SNOW MIXING IN FAR NORTH CENTRAL TOWARD
MORNING.

SHOWERS SHOULD PUSH EAST OF THE AREA BY NOON ON SATURDAY...THEN
FORECAST LOOKS DRY SUNDAY. NEXT UPPER LOW WILL SPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA STARTING SUNDAY NIGHT AND
CONTINUING THROUGH MONDAY NIGHT. NATIONAL GUIDANCE SUGGESTS GFS MAY
BE MOVING THIS UPPER LEVEL LOW A LITTLE TO SLOWLY...THEY PREFER
ECMWF FORECAST.

WITH COOL SURFACE HIGH OVER THE AREA ON SATURDAY...EXPECT HIGHS
MAINLY IN THE 50S. TEMPERATURES WILL WARM TO NEAR NORMAL ON SUNDAY
IN BETWEEN THE TWO SYSTEMS. GFS FORECASTS A COLD FRONT TO MOVE
ACROSS THE CWA ON MONDAY...BUT LATE ENOUGH IN THE DAY THAT HIGHS
WILL STILL REACH 65 TO 75.

.LONG TERM...TUESDAY THROUGH FRIDAY...
IN GENERAL WILL STAY WITH THE PREVIOUS FORECAST WITH ONLY MINOR
CHANGES.  THE GFS CONTINUES TO DEVELOP A CLOSED UPPER LEVEL LOW OVER
THE STATE BY TUESDAY NIGHT...THEN HOLDS IT STATIONARY THROUGH
WEDNESDAY NIGHT...EJECTING IT TO THE EAST THURSDAY AND BUILDING A
RIDGE OVER THE AREA.  THE ECWMF IS MUCH MORE PROGRESSIVE...MOVING A
SHORT WAVE TROUGH ACROSS THE AREA AND DEVELOPING THE RIDGE EARLIER.
THIS IS THE PREFERRED SOLUTION...AND WILL HOLD ANY CHANCE OF PRECIP
TO THE EARLY PART OF THE EXTENDED.  TEMPERATURES WILL START
COOL...BUT SHOULD WARM TO NORMAL OR ABOVE BY FRIDAY AS THE RIDGE
DEVELOPS.

&&

.AVIATION...A LOW PRESSURE SYSTEM IN EASTERN SOUTH DAKOTA WILL
SLOWLY EAST TO CENTRAL NORTH SOUTH DAKOTA...THEN NORTHEAST.  THE LOW
WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NORTH
DAKOTA...AND SHOWERS ACROSS THE NORTH.  IN ADDITION STRONG SURFACE
WINDS CAN BE EXPECTED ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THROUGH 06Z.  CEILINGS WILL GENERALLY BE IN THE MARGINAL
CATEGORY EARLY TONIGHT...BUT WILL DROP TO IFR CONDITIONS ACROSS THE
WEST AND CENTRAL AFTER MIDNIGHT AS THE SURFACE WINDS TURN NORTH TO
NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/TSW
Hazardous weather outlook, May 25, 2:46 AM MST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT FRI MAY 25 2007

NDZ001>005-009>013-017>019-021>023-025-261000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
446 AM CDT FRI MAY 25 2007 /346 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-031>037-040>048-050-051-261000-
OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT FRI MAY 25 2007 /346 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER THE
SOUTHERN THIRD OF NORTH DAKOTA. AT THIS TIME THE BEST SEVERE
THUNDERSTORM POTENTIAL LOOKS TO BE OVER SOUTH DAKOTA...BUT AN
ISOLATED SEVERE THUNDERSTORM REMAINS A POSSIBILITY OVER FAR SOUTH
CENTRAL NORTH DAKOTA LATER THIS AFTERNOON AND EVENING. STAY TUNED
FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, May 25, 7:47 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND GST MARMARTH                46.30N 103.93W
05/13/2007  E85 MPH          SLOPE              ND   EMERGENCY MNGR

            A SHOP THAT WAS UNDER CONSTRUCTION WAS COLLAPSED. GRAIN
            BIN 1 MILE EAST OF MARMARTH WAS DAMAGED ALONG WITH THE
            ROOF OF A FARM OUTBUILDING BEING TORN OFF. 1 MILE
            NORTHEAST OF MARMARTH A HORSE TRAILER WAS TIPPED. HIGH
            WINDS LASTED UNTIL ABOUT 1120 PM CDT. SAND CREEK RAWS
            SITE NORTHEAST OF MARMARTH MEASURED 78 MPH GUST AROUND
            1130 PM CDT.

1110 PM     TSTM WND GST     GOLVA                   46.73N 103.98W
05/13/2007  E65 MPH          GOLDEN VALLEY      ND   NEWSPAPER

1200 AM     TSTM WND GST     AMIDON                  46.48N 103.32W
05/14/2007  E65 MPH          SLOPE              ND   EMERGENCY MNGR

1205 AM     TSTM WND GST     SCRANTON                46.15N 103.14W
05/14/2007  E65 MPH          BOWMAN             ND   NEWSPAPER

1210 AM     TSTM WND GST     5 S BELFIELD            46.81N 103.19W
05/14/2007  E75 MPH          STARK              ND   NEWSPAPER

            MACHINE SHED ON FARM DESTROYED 5 MILES SOUTH OF BELFIELD.
            BARN 7 MILES SOUTH OF BELFIELD DAMAGED.

0530 PM     HAIL             8 NE DOUGLAS            47.94N 101.38W
05/18/2007  E1.75 INCH       WARD               ND   PUBLIC

            PILES OF HAIL WERE STILL ON THE GROUND UNTIL THE
            AFTERNOON OF THE 19TH.

&&

JP MARTIN WCM
Local storm report, May 25, 7:47 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT FRI MAY 25 2007

CORRECTED NON TSTM WIND TO TSTM WIND

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     MARMARTH                46.30N 103.93W
05/13/2007  E85 MPH          SLOPE              ND   EMERGENCY MNGR

            A SHOP THAT WAS UNDER CONSTRUCTION WAS COLLAPSED. GRAIN
            BIN 1 MILE EAST OF MARMARTH WAS DAMAGED ALONG WITH THE
            ROOF OF A FARM OUTBUILDING BEING TORN OFF. 1 MILE
            NORTHEAST OF MARMARTH A HORSE TRAILER WAS TIPPED. HIGH
            WINDS LASTED UNTIL ABOUT 1120 PM CDT. SAND CREEK RAWS
            SITE NORTHEAST OF MARMARTH MEASURED 78 MPH GUST AROUND
            1130 PM CDT.

1110 PM     TSTM WND GST     GOLVA                   46.73N 103.98W
05/13/2007  E65 MPH          GOLDEN VALLEY      ND   NEWSPAPER

1200 AM     TSTM WND GST     AMIDON                  46.48N 103.32W
05/14/2007  E65 MPH          SLOPE              ND   EMERGENCY MNGR

1205 AM     TSTM WND GST     SCRANTON                46.15N 103.14W
05/14/2007  E65 MPH          BOWMAN             ND   NEWSPAPER

1210 AM     TSTM WND GST     5 S BELFIELD            46.81N 103.19W
05/14/2007  E75 MPH          STARK              ND   NEWSPAPER

            MACHINE SHED ON FARM DESTROYED 5 MILES SOUTH OF BELFIELD.
            BARN 7 MILES SOUTH OF BELFIELD DAMAGED.

0530 PM     HAIL             8 NE DOUGLAS            47.94N 101.38W
05/18/2007  E1.75 INCH       WARD               ND   PUBLIC

            PILES OF HAIL WERE STILL ON THE GROUND UNTIL THE
            AFTERNOON OF THE 19TH.

&&

JP MARTIN WCM

The radar

The Bismarck radar (KBIS), 94 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Sioux

When
May 25, 1:44 PM MST to 1:49 PM MST
Where
Sioux County, 8 mi SW of Selfridge
Measured
2 in hail
Reported by
NWS Employee
Coordinates
45.948, -101.048

Hail was followed by a funnel cloud. See entry for Sioux County 13:49 MST May 25, 2007.

Funnel Cloud, Sioux

When
May 25, 1:49 PM MST
Where
Sioux County, 8 mi SW of Selfridge
Reported by
NWS Employee
Coordinates
45.948, -101.048

Funnel began descending and quickly retreated back into the thunderstorm. Funnel followed a large hail event, 2 inches in diameter. See hail entry 13:44 MST May 25, 2007.

Hail, Sioux

When
May 25, 1:49 PM MST to 1:54 PM MST
Where
Sioux County, Selfridge
Measured
0.75 in hail
Reported by
Public
Coordinates
46.030, -100.930

Hail, Adams

When
May 25, 2:25 PM MST to 2:30 PM MST
Where
Adams County, Hettinger
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.000, -102.630

Funnel Cloud, Sioux

When
May 25, 3:20 PM MST
Where
Sioux County, 7 mi N of Selfridge
Reported by
Law Enforcement
Coordinates
46.131, -100.930

There was a very brief funnel just below cloud base.

Tornado, Sioux

When
May 25, 3:26 PM MST to 3:29 PM MST
Where
Sioux County, 7 mi N of Selfridge to 7.3 mi N of Selfridge
Rating
EF0
Path length
0.3 mi
Path width
200 yd
Reported by
NWS Employee
Coordinates
46.131, -100.930

Brief touchdown reported by off-duty National Weather Service employee. The tornado hit no structures and did no damage. See funnel cloud entry 6 minutes earlier at the same location, 15:20 MST, May 25, 2007.

Hail, Morton

When
May 25, 4:45 PM CST to 4:49 PM CST
Where
Morton County, 5 mi S of Mandan
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
46.758, -100.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32256, 32254, 32257, 32260, 32255, 32259, 32258.